Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 231, NWS Springfield, MO

July 10, 2001St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 2001, 4:21 AM CDT for St. Clair County, Missouri. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 4:21 AM CDT (09:21 UTC)
Expired
Jul 10, 2001, 5:15 AM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:30 AM CDTThunderstorm Wind 62 ELowry City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2087 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS53 KSGF 100921
SVRSGF
MOC185-101015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 AM CDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 515 AM CDT

* AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MONTROSE...OR 15 MILES SOUTHWEST OF
  CLINTON...MOVING SOUTHEAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LOWRY CITY BY 430 AM CDT.
   OSCEOLA BY 435 AM CDT.

THE TOWNS OF JOHNSON CITY AND VISTA ARE ALSO IN THE PATH OF THIS
STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3819 9401 3795 9402 3792 9363 3815 9359

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 10, 2:30 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT TUE JUL 10 2001

PRIMARY FORECAST CHALLENGE IS TIMING AND COVERAGE OF CONVECTION.

BOUNDARY SOMEWHERE AROUND 850 MB HAS SET UP FROM NEAR KANSAS
CITY...SOUTHEASTWARD TO THE MISSOURI BOOTHEEL. CONVECTION CURRENTLY
FIRING WITH WEAK CONVERGENCE ALONG THIS LINE. MODELS SHOW THIS
BOUNDARY WILL OSCILLATE OVER FORECAST AREA INTO FRIDAY AS WEAK VORT
DU JOURS RIDE OVER RIDGE IN NORTHWEST FLOW. WILL JUST GO WITH
SUMMERTIME CLIMATOLOGY WITH REGARD TO TIMING OF CONVECTION...
CONCENTRATING ON LATE NIGHT INTO MORNING STORMS.

AFTERNOON HEAT INDEX VALUES WILL LIKELY RANGE BETWEEN 100 TO 105 AS
SURFACE MOISTURE POOLS NEAR WEAK FRONT. HI VALUES TO STAY JUST BELOW
ADVISORY CRITERIA...SO WILL COVER BY MENTIONING HEAT INDEX IN THE
BODY OF THE ZONES.

AVN SHOWS MORE SIGNIFICANT SHORTWAVE ROTATES INTO BASE OF NORTHEAST
US VORTEX ON FRIDAY...BRINGING A SURFACE FRONT THROUGH THE AREA AND
PUSHING LOWER DEWPOINTS IN FOR SATURDAY. WILL REMOVE PRECIP FOR
SATURDAY AS DRIER AIR SETTLES IN OVER AREA AND CONVECTION IS LIKELY
PUSHED TO THE SOUTHWEST.

FCSTID = 19
PRELIMINARY CCF:
SGF TB 091/071 088/069 088 19552
    BBB   069/087 069/088 066                 5333332
JLN TB 092/073 088/069 087 19452
    BBB   069/088 069/089 067                 5333332
UNO TB 091/071 088/069 088 19552
    BBB   069/087 069/088 066               l  5333332
VIH WB 089/070 088/068 088 19452
    BBB   068/086 068/087 065                 5333332

.SGF...NONE.

BROWNING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:43 AM CDTFlash Flood WarningSGFBenton, Camden5 hr
Jul 10, 4:46 AM CDTSevere Thunderstorm WarningSGFBenton44 min
Jul 10, 5:17 AM CDTFlash Flood WarningSGFHickory6 hr
Jul 10, 5:36 AM CDTSevere Thunderstorm WarningSGFDallas39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.